Q:

5/22/2013
I have a patient who developed central serous retinopathy after being on oral, inhaled and nasal steroids. He is now off all steroid preparations but will need treatment for his moderate-persistent asthma and Seasonal/perennial rhinitis. What is the current data regarding ocular effects of nasal and inhaled corticosteroid therapy. Can you comment on the risk benefit ratio of the use topical agents as a way to spare systemic steroid use in regards to asthma?

A:

Thank you for your inquiry.

The relationship between corticosteroid administration and central serous chorioretinopathy has been documented in the medical literature on a number of occasions. An excellent review of central serous chorioretinopathy, which has a nice discussion of the relationship between corticosteroid use and this condition, is copied for you below (Wang, et al.), and a link to this review article (which is available free of charge online) is also given.

In addition, I have copied below the abstract of an original research article that suggests a relationship between systemic corticosteroid use and this condition (Corticosteroids and central serous chorioretinopathy). However, there is very little information in the literature regarding the relationship between topical respiratory corticosteroids and this disease. Nonetheless there are two articles that do suggest central serous chorioretinopathy can be produced by the use of topical respiratory corticosteroids (“Central serous chorioretinopathy associated with inhaled or intranasal corticosteroids” by Haimovici, et al., and “Corticosteroids and central serous chorioretinopathy” by Carvalho-Recchia, et al.). The abstracts of both of these studies are also copied for you below.

Based upon these studies, one cannot definitively state that inhaled corticosteroids can produce central serous chorioretinopathy, but it is also not possible to exclude such a relationship. Thus, I am afraid that your question cannot be answered definitively.

In such situations, which we quite often face in the practice of allergy, one is left with an individual assessment of risk/benefit ratio. Because of a lack of data, we cannot make a definitive suggestion to you. What I have done in instances, such as the one you are facing with your patient, is contact the ophthalmologist who is caring for the patient and discuss the issue. In every instance so far, we have concluded that the risk/benefit ratio favors inhaled corticosteroid administration. The most obvious reason (which you mentioned) for this is that the lack of controller therapy would place the patient at risk for greater use of systemic corticosteroids, which are known to exacerbate the illness.

Thus, I suggest that you contact the patient’s ophthalmologist and discuss this issue with her/him, and make a combined decision as to how to proceed at this point.

Thank you again for your inquiry and we hope this response is helpful to you.

Central serous chorioretinopathy
Wang et al
Acta Ophthalmologica
Volume 86, Issue 2, pages 126–145, March 2008
http://onlinelibrary.wiley.com/doi/10.1111/j.1600-0420.2007.00889.x/full

Corticosteroids and central serous chorioretinopathy
Presented in part at the annual meeting of the American Academy of Ophthalmology, New Orleans, Louisiana, November 2001.
Cynthia A Carvalho-Recchia, MDa, et al
Ophthalmology
Volume 109, Issue 10, October 2002, Pages 1834–1837
Purpose: The purpose of this study is to investigate the relationship between corticosteroid use and central serous chorioretinopathy (CSC).
Design: A prospective, case-controlled study.
Participants and controls: A consecutive series of patients with acute manifestations of CSC and a control group matched for age, race, and gender were recruited between January 2000 and July 2000.
Methods: A detailed clinical history was taken, and fundus examination with slit-lamp biomicroscopy was performed on all patients. Fluorescein angiography was obtained on the study patients.
Results: A total of 50 patients was recruited. Twenty-six patients (52%) had a history of exogenous steroid use, including oral, intravenous, intranasal, and intraarticular administration. Two additional patients had a history of endogenous hypercortisolism (Cushing’s syndrome). In a matched control group, eight patients (18%) had a history of steroid use. The difference in corticosteroid exposure between study patients and controls was statistically significant (P < 0.0001).
Main outcome measures: History of corticosteroid use or Cushing’s syndrome.
Conclusions: This study is consistent with previous reports associating steroid use with CSC. It identifies corticosteroids as a significant risk factor for the development of acute, exudative macular manifestation and implicates hypercortisolism as a factor in the pathogenesis of this disorder. Several forms of corticosteroid administration were observed to be a risk factor for CSC. Accordingly, susceptible patients in need of corticosteroids should be advised of the risk of developing acute manifestations of CSC.

Ophthalmology. 1997 Oct;104(10):1653-60.
Central serous chorioretinopathy associated with inhaled or intranasal corticosteroids.
Haimovici R, Gragoudas ES, Duker JS, Sjaarda RN, Eliott D.
Source
Boston University School of Medicine, Massachusetts 02114, USA.
Abstract
Objective: The purpose of the study is to investigate the relationship between inhaled or intranasal adrenergic agonists and corticosteroids and the development of central serous chorioretinopathy (CSC).
Design: The medical records of three patients with CSC who were found to use inhaled adrenergic agents or corticosteroids or both were identified prospectively. A survey of members of the Retina, Macula, and Vitreous societies and the National Registry of Drug-Induced Ocular Side Effects identified three additional cases.
Results: Six patients with CSC were found to be chronic users of corticosteroid (four patients) or both beta adrenergic agonist and corticosteroid (two patients) metered dose inhalers or nasal sprays. In three cases, there was a close temporal correlation between the use of a corticosteroid nasal spray and the development of CSC.
Conclusions: These findings suggest that, in patients who are susceptible, the periocular or systemic absorption of inhaled corticosteroids may be sufficient to produce CSC in humans, supporting previous hypotheses regarding the pathogenesis of the disorder. Further studies are needed to confirm this association and to determine whether inhaled adrenergic agents also contribute to the development of this disorder. Patients in whom CSC develops while using corticosteroid inhalers or nasal sprays should be alerted to the possible relationship between CSC and these agents.

Ophthalmology. 2002 Oct;109(10):1834-7.
Corticosteroids and central serous chorioretinopathy.
Carvalho-Recchia CA, Yannuzzi LA, Negrão S, Spaide RF, Freund KB, Rodriguez-Coleman H, Lenharo M, Iida T.
Source
LuEsther T. Mertz Retinal Research Department, Manhattan Eye, Ear and Throat Hospital, New York, New York 10021, USA.
Abstract
Purpose: The purpose of this study is to investigate the relationship between corticosteroid use and central serous chorioretinopathy (CSC).
Design: A prospective, case-controlled study.
Participants and Controls: A consecutive series of patients with acute manifestations of CSC and a control group matched for age, race, and gender were recruited between January 2000 and July 2000.
Methods: A detailed clinical history was taken, and fundus examination with slit-lamp biomicroscopy was performed on all patients. Fluorescein angiography was obtained on the study patients.
Results: A total of 50 patients was recruited. Twenty-six patients (52%) had a history of exogenous steroid use, including oral, intravenous, intranasal, and intraarticular administration. Two additional patients had a history of endogenous hypercortisolism (Cushing's syndrome). In a matched control group, eight patients (18%) had a history of steroid use. The difference in corticosteroid exposure between study patients and controls was statistically significant (P < 0.0001).
Main Outcome Measures: History of corticosteroid use or Cushing's syndrome.
Conclusions: This study is consistent with previous reports associating steroid use with CSC. It identifies corticosteroids as a significant risk factor for the development of acute, exudative macular manifestation and implicates hypercortisolism as a factor in the pathogenesis of this disorder. Several forms of corticosteroid administration were observed to be a risk factor for CSC. Accordingly, susceptible patients in need of corticosteroids should be advised of the risk of developing acute manifestations of CSC.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology